New York, 2023

Damaging Winds in New York, July 7, 2023

July 7, 2023 · NWS BGM · 7 events in 4 counties and zones

A cold front supported scattered showers and thunderstorms across Central New York. Multiple storms became severe with damaging wind gusts being the main threat.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$9,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

A cold front supported scattered showers and thunderstorms across Central New York. Multiple storms became severe with damaging wind gusts being the main threat. Minor damage of downed trees and wires was reported across the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Jul 7, 11:07 AM EST, 1 hour 43 minutes earlier.

Area forecast discussion, Jul 7, 11:07 AM EST, 1 hour 43 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
1207 PM EDT Fri Jul 7 2023

.SYNOPSIS...
More widespread showers and thunderstorms are expected today,
some with locally heavy rainfall, as a cold front from the west
crosses the region in the afternoon and evening. This front will
stall out and bring another chance for showers and
thunderstorms Saturday, mainly east of I-81.

&&

.NEAR TERM /THROUGH SATURDAY/...
noon update...

Adjusted the timing of convection otherwise no changes. The
line of thunderstorms from Delaware to Luzerne Counties
developed an hour early. Cold frontal showers and thunderstorms
is in the far west as expected. Movement is just enough so heavy
rain is not yet a problem. Thunderstorms are below severe but
some signs of gusty winds and small hail.

930 am update...

Just minor changes as the forecast is in good shape. With thick
mid and high clouds across the area now cloud cover was
increased now through the afternoon. Front is in western NY and
is still expected this afternoon and early evening. A few
showers are in CNY now with heavier rain with the front just to
the west of Steuben. Isolated flash flooding is still possible.
Storms will be slow moving with little wind and wet ground.

343 AM Update... Water vapor imagery shows a weak shortwave
trough moving into western NY and PA, which is helping to
trigger a few spotty convective showers just west of the Finger
Lakes. A few of these showers may hold together this morning,
but they will be highly isolated.

Elsewhere, scattered mid and high clouds has greatly limited fog
formation, except in a small area in eastern Tompkins and
western Cortland counties where some rain fell overnight. This
is likely rather shallow and should mix out quickly after
sunrise.

A cold front, currently extending from the upper Saint Lawrence
valley into Ohio and Kentucky will move east today, reaching the
I-81 corridor (roughly) by midday. Instability will build up
ahead of the front, especially the further east you go, as this
will allow more time for surface heating ahead of the frontal
passage. Expect scattered to widespread showers and
thunderstorms developing just ahead of the front, and also
further ahead across the Catskills. Deep layer shear looks to
increase to around 30 knots late in the afternoon, but by this
time, the front itself will be east of I-81, limiting the threat
of organized thunderstorms except in eastern sections of the CWA
this afternoon. Gusty winds and localized heavy downpours will
be the primary threat.

Expect at least patchy fog to develop late tonight, favoring
areas which receive rainfall today.

The front itself looks to stall out around the Catskills and
Poconos, which will allow the risk of showers and thunderstorms
to return on Saturday, mainly in the mountains, but also the
Wyoming Valley in PA.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH SUNDAY NIGHT/...
300 AM Update...

Previous front appears to be slow moving as some models show it
getting hung up in the eastern portion of our CWA Saturday
evening. This provides enough moisture and lift to set off a
round of showers and thunderstorms. Shortly after, a negative
tilted trough over the Great Lakes moves in setting off another
round of scattered showers/isolated thunderstorms. This keeps
conditions muggy throughout the night with lows in the 60s.
During this period Sunday afternoon/evening looks good for heavy
rain as another cold front moves east with an upper level
trough. This combined with Friday's previous rainfall totals
could yield the potential for flash flooding to occur again with
this system. WPC's excessive rainfall outlook for Sunday
remains at a slight risk. Precipitable water values have
decreased slightly since yesterday, with NAM showing the highest
values of 1.76 Sunday afternoon. Warm cloud layer is borderline
with heights up to 11kft. Model soundings agree on long skinny
CAPE and strong 0-6km wind shear. This could allow enough
instability to produce a few stronger storms. Otherwise, Sunday
looks to be mostly cloudy and humid with highs in the 70/80s. &&

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
300 AM  Update...

Models show this system moving out sometime Monday morning with
a shortwave following directly behind it. This could bring
another round of showers to the region in the afternoon. On the
flip side Tuesday appears drier as an upper level ridge moves
in. NBM has cut back on Pops from the previous forecast
supporting this. Models start to diverge briefly on Wednesday
as conditions transition to a more organized system on
Thursday. Due to uncertainty of timing and track NBM Pops were
used for the forecast. Lastly, temperatures are expected to
fluctuate between the upper 70s to low 80s with lows in the 60s.
Although Tuesday, Wednesday and Thursday appear to be above
average.

&&

.AVIATION /16Z FRIDAY THROUGH TUESDAY/...
A cold front will push across the area today (Friday), bringing
more widespread showers and scattered thunderstorms. Included
TEMPO groups for thunder at most sites except ELM and ITH, which
may end up behind the front by the time thunderstorms initiate
late this morning into early afternoon. In general, thunderstorm
chances will be higher the further east you go. Potential for
fog overnight will be dependent on rainfall today, with ELM,
BGM, and RME most susceptible.

Outlook...

Saturday through Saturday night...Mainly VFR; lingering rain
showers and scattered thunderstorms possible east.

Sunday through Sunday night...System brings a renewed higher
chance for thunderstorms; some with torrential downpours.

Monday through Tuesday...Mainly VFR expected, but still a
chance for a shower or storm.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...None.

&&

SYNOPSIS...MPH/TAC
NEAR TERM...MPH/TAC
SHORT TERM...ES
LONG TERM...ES
AVIATION...AJG/MPH
Hazardous weather outlook, Jul 7, 6:43 AM EST, 6 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
743 AM EDT Fri Jul 7 2023

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-081145-
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben-
Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-Chenango-
Otsego-Tioga-Broome-Delaware-Sullivan-Bradford-Susquehanna-
Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike-Southern Wayne-
743 AM EDT Fri Jul 7 2023

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...Today and tonight.

A slow moving cold front will set off showers and thunderstorms today
into early evening. Heavy rain could cause isolated urban and flash
flooding.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Another round of locally heavy rainfall and thunderstorms is
expected to impact the area on Sunday, with a slight risk for flash
flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information about
severe weather to the NWS.

In the hours before

Special weather statement, Jul 7, 11:15 AM EST, 1 hour 35 minutes before
Special Weather Statement
National Weather Service Binghamton NY
1215 PM EDT Fri Jul 7 2023

NYZ015-022-023-071700-
Steuben NY-Yates NY-Schuyler NY-
1215 PM EDT Fri Jul 7 2023

...A strong thunderstorm will impact portions of northwestern
Schuyler, southeastern Yates and northeastern Steuben Counties
through 100 PM EDT...

At 1215 PM EDT, Doppler radar was tracking a strong thunderstorm over
Urbana, or 11 miles southwest of Dundee, moving east at 15 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Starkey, Urbana, Watkins Glen, Dundee, Tyrone, Wayne, Bradford,
Hammondsport, Reading Center and Rock Stream.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4235 7723 4247 7723 4257 7692 4233 7688
TIME...MOT...LOC 1615Z 259DEG 12KT 4242 7716

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

AJG
Special weather statement, Jul 7, 11:23 AM EST, 1 hour 27 minutes before
Special Weather Statement
National Weather Service Binghamton NY
1223 PM EDT Fri Jul 7 2023

NYZ062-PAZ040-071700-
Sullivan NY-Northern Wayne PA-
1223 PM EDT Fri Jul 7 2023

...A strong thunderstorm will impact portions of northwestern
Sullivan and east central Wayne Counties through 100 PM EDT...

At 1223 PM EDT, Doppler radar was tracking a strong thunderstorm over
Hortonville, or 15 miles west of Liberty, moving east at 10 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Damascus, Callicoon, Cochecton, Jeffersonville, Fosterdale,
Hortonville, Kenoza Lake, Callicoon Center, Abrahamsville and North
Branch.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4169 7511 4180 7513 4189 7490 4169 7482
TIME...MOT...LOC 1623Z 258DEG 10KT 4177 7504

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

AJG
Special weather statement, Jul 7, 11:51 AM EST, 59 minutes before
Special Weather Statement
National Weather Service Binghamton NY
1251 PM EDT Fri Jul 7 2023

NYZ018-071730-
Onondaga NY-
1251 PM EDT Fri Jul 7 2023

...A strong thunderstorm will impact portions of west central
Onondaga County through 130 PM EDT...

At 1251 PM EDT, Doppler radar was tracking a strong thunderstorm over
Skaneateles, or 9 miles east of Auburn, moving northeast at 10 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Van Buren, Skaneateles, Marcellus, Amboy, Camillus, Marysville,
Bennetts Corners, Cedarvale, Fairmount and Warners.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4295 7616 4291 7643 4296 7646 4300 7646
      4314 7632
TIME...MOT...LOC 1651Z 243DEG 8KT 4297 7640

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

AJG
Special weather statement, Jul 7, 11:57 AM EST, 53 minutes before
Special Weather Statement
National Weather Service Binghamton NY
1257 PM EDT Fri Jul 7 2023

NYZ023-025-071745-
Schuyler NY-Tompkins NY-
1257 PM EDT Fri Jul 7 2023

...A strong thunderstorm will impact portions of central Schuyler and
southwestern Tompkins Counties through 145 PM EDT...

At 1257 PM EDT, Doppler radar was tracking a strong thunderstorm over
Burdett, or over Watkins Glen, moving east at 20 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Ithaca, Newfield, Lansing, Enfield, Watkins Glen, Montour Falls,
Odessa, Burdett, Reynoldsville and Reading Center.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4246 7694 4246 7689 4248 7689 4253 7650
      4229 7654 4237 7695
TIME...MOT...LOC 1657Z 272DEG 19KT 4241 7689

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

AJG
Special weather statement, Jul 7, 12:01 PM EST, 49 minutes before
Special Weather Statement
National Weather Service Binghamton NY
101 PM EDT Fri Jul 7 2023

PAZ044-047-071730-
Luzerne PA-Lackawanna PA-
101 PM EDT Fri Jul 7 2023

...A strong thunderstorm will impact portions of southeastern
Lackawanna and eastern Luzerne Counties through 130 PM EDT...

At 101 PM EDT, Doppler radar was tracking a strong thunderstorm near
Moscow, or 10 miles south of Scranton, moving east at 15 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Moscow, Lehigh, Gouldsboro, Springbrook Corners, Daleville, Yostville
and Fells Corners.

This includes the following highway exits...
 Interstate 380 between 20 and 22.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4117 7568 4129 7572 4138 7551 4126 7545
      4125 7546 4124 7549 4122 7552 4122 7554
      4120 7556
TIME...MOT...LOC 1701Z 254DEG 11KT 4126 7560

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

AJG
Special weather statement, Jul 7, 12:30 PM EST, 20 minutes before
Special Weather Statement
National Weather Service Binghamton NY
130 PM EDT Fri Jul 7 2023

NYZ018-071800-
Onondaga NY-
130 PM EDT Fri Jul 7 2023

...A strong thunderstorm will impact portions of east central
Onondaga County through 200 PM EDT...

At 130 PM EDT, Doppler radar was tracking a strong thunderstorm over
Syracuse, moving east at 20 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Onondaga, Syracuse, De Witt, Solvay, Manlius, Fayetteville, Minoa,
East Syracuse, Lyndon and Watervale.

This includes the following highway exits...
 Interstate 90 between 34A and 35.
 New York Interstate 81 between 16A and 22, and near 23, 24A and B.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4312 7596 4311 7597 4309 7598 4308 7594
      4299 7590 4295 7591 4294 7623 4305 7624
      4316 7598
TIME...MOT...LOC 1730Z 254DEG 19KT 4301 7615

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

AJG

The radar

The Ft Drum radar (KTYX), 85 km away, was scanning. The volume nearest the first event began at 17:47 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Onondaga

When
July 7, 12:50 PM EST
Where
Onondaga County, 0.51 mi E of Homewood
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
43.030, -76.010

Strong thunderstorm winds knocked down a small tree onto an unoccupied Little League baseball field and damaged the outfield chainlink fence.

Thunderstorm Wind, Onondaga

When
July 7, 12:53 PM EST
Where
Onondaga County, 1.05 mi NNW of Homewood
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
State Official
Coordinates
43.043, -76.030

Strong thunderstorm winds knocked down trees and wired onto Cedar Bay Road.

Thunderstorm Wind, Tompkins

When
July 7, 1:23 PM EST
Where
Tompkins County, 0.08 mi E of Brooktondale
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
42.380, -76.398

Strong thunderstorm winds knocked down a tree onto the roadway.

Thunderstorm Wind, Broome

When
July 7, 2:05 PM EST
Where
Broome County, 1.35 mi WSW of Union Center
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
42.140, -76.093

Outflow winds from a severe thunderstorm knocked down wires on Boswell Road.

Thunderstorm Wind, Broome

When
July 7, 2:18 PM EST
Where
Broome County, 0.4 mi S of Lisle
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
42.344, -75.999

Strong thunderstorm winds knocked down a tree onto River Street.

Thunderstorm Wind, Broome

When
July 7, 2:43 PM EST
Where
Broome County, 1.23 mi NE of Chenango Falls
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
42.240, -75.830

Strong thunderstorm winds knocked down a tree onto Route 79.

Thunderstorm Wind, Chenango

When
July 7, 3:12 PM EST
Where
Chenango County, 0.24 mi SSE of Afton
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
42.227, -75.528

Strong thunderstorm winds knocked down wires on Pleasant Ave near Main St.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2023Every state in 2023This day in weather historyWarnings in New York, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1105520, 1105514, 1105515, 1105517, 1105516, 1105518, 1105519.